My other ailment

“You’re looking well.”

There’s a lot of messages on MS related social media sites from annoyed MSers who hate to be told they’re looking well.

Of course the reasoning behind this is that MS is an invisible disease and while I may look OK on the outside… blah blah blah – you get the picture.

Can I just go on record that I will never tire of anyone telling me that I look well, or have a healthy complexion or that I’m an irresistable sex god, because frankly it doesn’t happen that often.

One of my wife’s friends dropped by the other day to drop something off and she remarked about how well I looked. I’d spent a day of industrial action working my allotment plot and while I was still feeling the after effects in my limbs I’d caught the sun and, the risk of skin cancer notwithstanding, I probably do look healthy (I also probably glow in the dark).

If people think they have to complement me on how I look because they know I have MS, then let ‘em.

One of the key afflictions for anyone with MS, quite apart from any physical symptoms caused by demyelination, is psychological.

On occasion, if I’ve had a bad day and I’m feeling nackered, and maybe my body hasn’t done what it’s meant to do, I can get quite maudlin. If someone wants to remind me that I look fabulous, let them. It won’t make the MS go away, but it will go a considerable way to healing my other ailment.

And by the way… just so you know… you’re looking fabulous.

New medication

Well, I’ve made the big decision and I’ve had confirmation from my nursing team. I will be starting a course of Glatiramer Acetate (Copaxone) soon.

I had joined a number of social media groups to get the low down on real experiences of the different medications open to me and the copaxone route seemed to be the most suited to my needs.

More details as I get them…

Back to square one

Just like the election of a pope, or the announcement of the winner in some Saturday prime time family entertainment bollocks, I expect you’re all on tenterhooks wondering which disease modifying medication I’m going to plump for.

I don’t know 100%, but here’s my quick notes so far (apologies for superficiality):

Beta Interferon (Rebif, Avonex, Betaferon, etc)

- It’s a no for this as I’ve just given it up after six years. It made me extremely depressed – see Beta Interferon Blues.

Glatiramer Acetate (Copaxone)

- a big possibility. The only things against it are the injection site reactions and the daily injections.

Teriflunomide (Aubagio)

- no greater relapse reduction than copaxone, I think, but with a few extra side effects such as hair loss, gastric nastiness etc

Fingolimod (Gilenya)

- a risk of some heart problems, including arhythmia and in extreme cases cardiac arrest. Also a risk of macular oedema in the eyes. It’s a no to this as I’d rather eliminate the risk completely.

Alemtuzumab (Lemtrada)

- It’s a no to this as it can make you vulnerable to infection. I am married to a teacher and I have two primary school age children. I also spend a lot of time with my hands in the earth on my allotment. I’m exposed to a lot of infections. Also there could be blood clotting and thyroid issues. Once you have the infusion, there’s no going back – it’s not like you can stop taking it.

Natalizumab (Tysabri)

- The brain disease PML is documented among Tysabri users, but thankfully extremely rare. I think I would only be eligible for this if I had extremely active MS anyway. I don’t fancy having infusions every four weeks – they’re not something I can do quickly and easily in the comfort of my own home.

Dimethyl Fumarate (Tecfidera)

- this is my number one choice. In trials it has reduced relapse rates by something like 45-50% and is delivered twice daily in tablet form. There are gastric side effects – nausea, diarhoea etc, but I’ve done my homework and there are coping strategies and the nastiness should wear off over time. Worth a try, I thought. There’s one little drawback: it hasn’t been approved by NICE yet, so isn’t available to NHS patients at the moment. A decision is due in August according to the NICE website.

So there you go… I have more reading to do, but at the moment, it’s Dimethyl Fumarate first, and if that doesn’t work out Glatiramer Acetate is the fall-back.

I had a wobbly moment while talking to my better half last night (lost my balance slightly as I turned round). I think she’s worried that I’m not on any meds at the moment, but I think I would’ve done that anyway. I guess whatever medication I choose doesn’t guarantee a long term improvement in conditions.

No knee nonsense

I have no idea whether this is MS or not, but every now and then my knee gives way.

And I don’t mean every day. The last time it happened was two days ago, and before that it was last week sometime.

It’s happened a handful of times recently, though, and it’s a new sensation, which makes me automatically assume it’s MS.

There’s no pain. I can be walking along feeling relatively normal when suddenly my left knee will disappear. Somehow it instantly loses the strength to hold me up for a fraction of a second and I’ll stumble.

I haven’t made a note of how often it occurs, so I thought I’d document every time it happens here with what I was doing at the time.

Of course it may not be MS at all. I might just have a crap knee.

Probably the very act of writing about it will make it go away completely.

Divots

Well, I’m currently considering my medication options…

Copaxone is the front runner at the moment. Mainly because the other meds available have unpalatable side effects for not much gain, it seems. They might repress the immune system too much as well. I don’t think killing off all my white cells is an option when I have two small kids and a wife who’s a teacher all bringing the world’s germs into the house.

I’m waiting to hear from my neurologist to find out what might be available to me. I had an MRI scan last night to help inform that.

A colleague has been accepted on the hookworm trial, which sounds very interesting, but she is treated at another hospital.

I had a meeting with my neurologist a week or two ago to discuss the whole matter. He seemed to be dismissive of the beta interferon blues and said it was the injecting/flu-like side effects blues instead.

I’m not so sure. Apart from some achey joints once and uncontrollable shivering twice, I’ve never really felt flu-ey. I’ve only ever felt MS-ey.

I allowed myself an inward smile as he described how copaxone might leave it’s mark on my body: “divots like a poorly maintained golf course.”

Now I know where he spends his weekends.

The Beta Interferon blues – update

After just two injections I can feel the familiar feelings returning. Aside from the flu-like side effects (achey joints), I have been waking up, not suicidal, but with little enthusiasm for life shall we say?

One phonecall to my MS nurse later and I can announce that Rebif and I are officially no longer an item.

A(nother) month of no drugs should clear my system and by that point I’ll have a meeting with my neurologist about possible alternatives.

Of course, one of those alternatives might be a lower dose of Rebif, because whatever I say about it, it has done its job by keeping relapses at bay.

But I’m going to celebrate tonight. I’m looking forward to being officially completely drug free for the first time in six years with all the benefits that brings.

The Beta Interferon blues.

I’m about to go back on Rebif after a four week trial period of coming off it.

It wouldn’t be the first time I’ve done this, I tend not to take it on holiday (just a hassle) or over Christmas (to give myself a break).

So, have I noticed any changes?

On the negative side, I’ve noticed some extra dizziness and tingling arms and hands. A couple of days ago I woke up with a partially numb right forearm extending into my little finger, which isn’t usual for me.

And that’s it!

Of course I realise that a prolonged period off the meds increases the chance of a relapse etc, so I’m going to start injecting again tonight to see what happens next.

On the positive side (and this is a big one) I’m happier.

Granted, I’ve been on holiday to Florida over the last four weeks which might explain my improved Disneyfied mood, but I haven’t had the usual back to work blues this time.

I can quantify the improved mood as well.

A couple of months before I came off Rebif, my GP asked how I was feeling and handed me a mood questionnaire. The same questionnaire is available on the NHS website. I scored pretty highly: 15 out of 20, I think, which puts me bubbling under ‘severely depressed.’

If I complete the questionnaire now, I score 3 or 4, and I get those for MS related things rather than anything mood related. I might get up a lot in the night, for instance, because of my bladder.

Because my mood has improved, I’ve been eating less and been more energetic. I’m also sleeping better. My wife jokes that she doesn’t know many people who can go on holiday to the States and lose ten pounds, but I did. Ten pounds!! In two weeks!

Among the listed side effects of beta interferon 1a (Rebif and Avonex) is suicidal thoughts and depression, so it will be interesting to see what happens when I resume the meds. I’ll be monitoring my mood score and contacting my MS nurse if my situation changes.

The medication choices have changed in the six years since I was diagnosed, so if the worst comes to the worst I’ll have some research to do.

Anyway, wish me luck. Time to get those syringes ready.